Alert archive / Illinois / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 2, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Feb 8, 2024, 4:28 PM CST for Bureau County, Putnam County, Illinois. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 8, 2024, 4:28 PM CST (22:28 UTC)
- Expired
- Feb 8, 2024, 5:15 PM CST
- In force
- 47 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Bureau County, IL, Putnam County, IL
The radar
The Lincoln radar (KILX), 113 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 8, 4:45 PM CST | TORNADO | 5 W Magnolia, IL | A semi truck was overturned with damage to at least one outbuilding, as well as to multiple large trees, at this location. Multiple trained spotter visual reports and video of a tornado. Time estimated based on video and radar. Unknown path length, width, and |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.5 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1649 m above ground
- 0-6 km bulk shear
- 83 kt
- 0-1 km storm-relative helicity
- 216 m²/s²
- 0-3 km storm-relative helicity
- 610 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
763
WUUS53 KDVN 082228
SVRDVN
ILC011-155-082315-
/O.NEW.KDVN.SV.W.0002.240208T2228Z-240208T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
428 PM CST Thu Feb 8 2024
The National Weather Service in the Quad Cities has issued a
* Severe Thunderstorm Warning for...
Putnam County in north central Illinois...
Southeastern Bureau County in north central Illinois...
* Until 515 PM CST.
* At 428 PM CST, a severe thunderstorm was located over Sparland, or
near Lacon, moving northeast at 45 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Hennepin, Spring Valley, Henry, DePue, Granville, Ladd, Dalzell,
McNabb, Putnam, Mark, Magnolia, Standard, and Florid.
This includes the following highways...
Interstate 80 in Illinois between mile markers 70 and 73.
Interstate 180 near mile marker 1.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
&&
LAT...LON 4110 8936 4112 8934 4115 8933 4115 8950
4142 8916 4111 8916
TIME...MOT...LOC 2228Z 233DEG 40KT 4107 8947
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
Speck3 follow-up statements
802
WWUS53 KDVN 082236
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
436 PM CST Thu Feb 8 2024
ILC011-155-082315-
/O.CON.KDVN.SV.W.0002.000000T0000Z-240208T2315Z/
Putnam IL-Bureau IL-
436 PM CST Thu Feb 8 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CST
FOR PUTNAM AND SOUTHEASTERN BUREAU COUNTIES...
At 436 PM CST, a severe thunderstorm was located over Henry, or 7
miles north of Lacon, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Hennepin, Spring Valley, Henry, DePue, Granville, Ladd, Dalzell,
McNabb, Putnam, Mark, Magnolia, Standard, and Florid.
This includes the following highways...
Interstate 80 in Illinois between mile markers 70 and 73.
Interstate 180 near mile marker 1.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
the Quad Cities.
&&
LAT...LON 4110 8936 4112 8934 4115 8933 4115 8950
4142 8916 4111 8916
TIME...MOT...LOC 2236Z 234DEG 42KT 4113 8935
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
McClure635
WWUS53 KDVN 082306
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
506 PM CST Thu Feb 8 2024
ILC011-082316-
/O.CAN.KDVN.SV.W.0002.000000T0000Z-240208T2315Z/
Bureau IL-
506 PM CST Thu Feb 8 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BUREAU COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4110 8936 4112 8934 4115 8933 4115 8947
4130 8917 4111 8916
TIME...MOT...LOC 2306Z 247DEG 44KT 4118 8932
$$
ILC155-082315-
/O.CON.KDVN.SV.W.0002.000000T0000Z-240208T2315Z/
Putnam IL-
506 PM CST Thu Feb 8 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CST
FOR PUTNAM COUNTY...
At 506 PM CST, a severe thunderstorm was located near Putnam, or near
Hennepin, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Henry, Granville, McNabb, Putnam, Mark, Magnolia, Standard, and
Florid.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
the Quad Cities.
&&
LAT...LON 4110 8936 4112 8934 4115 8933 4115 8947
4130 8917 4111 8916
TIME...MOT...LOC 2306Z 247DEG 44KT 4118 8932
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
McClure861
WWUS53 KDVN 082314
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
514 PM CST Thu Feb 8 2024
ILC155-082324-
/O.EXP.KDVN.SV.W.0002.000000T0000Z-240208T2315Z/
Putnam IL-
514 PM CST Thu Feb 8 2024
...THE SEVERE THUNDERSTORM WARNING FOR PUTNAM COUNTY WILL EXPIRE AT
515 PM CST...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
LAT...LON 4110 8936 4112 8934 4115 8933 4115 8947
4130 8917 4111 8916
TIME...MOT...LOC 2314Z 233DEG 40KT 4123 8924
$$
McClureWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 8, 2:23 PM CST, 2 hours 5 minutes earlier. Its key messages:
- Strong southwest wind gusts of 45 mph through sunset, especially in northeast MO, eastern IA, and adjacent areas of IL, where a Wind advisory continues through 6pm.
- A Marginal (level 1 of 5) risk of severe weather late this afternoon/early evening across northern IL. If storms develop, gusty winds and small hail will be the primary risks.
- Above normal temperatures continue Friday, but not as warm as today.
- Turning colder and more seasonable this weekend and next week, with mostly dry conditions.
Area forecast discussion, Feb 8, 2:23 PM CST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
223 PM CST Thu Feb 8 2024
.KEY MESSAGES...
- Strong southwest wind gusts of 45 mph through sunset,
especially in northeast MO, eastern IA, and adjacent areas of
IL, where a Wind advisory continues through 6pm.
- A Marginal (level 1 of 5) risk of severe weather late this
afternoon/early evening across northern IL. If storms
develop, gusty winds and small hail will be the primary risks.
- Above normal temperatures continue Friday, but not as warm as
today.
- Turning colder and more seasonable this weekend and next week,
with mostly dry conditions.
&&
.SHORT TERM /THROUGH FRIDAY/...
Issued at 222 PM CST Thu Feb 8 2024
A very warm and windy day is unfolding today, with record highs in
the 60s already occurring at most locations this afternoon.
Visible satellite loop shows mostly sunny skies, and combined
with deep mixing today resulted in temperatures quickly rising
into the upper 50s to mid 60s. This last time we saw
widespread 60s was back on November 16th last year. How common
is seeing 60 degrees so early in the calendar year? The last
time MLI had a 60 degree temp this early was Jan 29th 2013. Deep
mixing also allowed strong low level winds (40-50kt at 2-3kft
on the DVN VWP) to be mixed to the surface. At 2 pm, much of the
area has seen wind gusts over 40 mph.
Regarding headlines, will continue the wind advisory through 6pm
tonight. Isallobaric max is expected to be east of the CWA then,
and with the pressure gradient relaxing, winds will decrease
under advisory levels after sunset.
Late This Afternoon/Early Evening...Assessing the suite of
observational tools and model data shows that there will be a
small narrow window for storms to develop between 4-6 pm this
evening mainly east of the Mississippi River. There may also be
some storms closer to our northern border along the cold front
that may need watching. Most solutions were overdoing moisture
depth today (especially the NAMNest) and with deep mixing has
kept dewpoints lower through the day. This lack of deep
moisture, as also observed on our 12Z sounding, will most likely
keep coverage of storms low when and if they form. That all
being said, steep lapse rates and deep layer shear will be more
than enough to support strong to severe storms. Storm motion
will be very quick (northeast ~60 mph), so residence time at any
location will be very small. While the tornado threat is non-
zero, high LCLs (2kft or higher) and veering surface winds
should keep the main hazards damaging wind and small hail with
the storms.
Evening shift will need to monitor trends and the upstream Cu
field for any changes in thinking. With a fast storm motion, be
sure to have a way to receive warnings tonight if one is issued.
Tonight...any storm threat will be east of our area after 8pm, with
winds becoming westerly and decreasing. Overnight lows will drop
into the upper 30s to lower 40s.
Friday...dry conditions and another above normal temperature day is
forecast, but with 850mb temps 3-5C cooler than today expect highs
to be slightly lower. A large gradient in temps may occur with
afternoon highs only in the upper 40s along and north of Hwy 20, to
the upper 50s/low 60s in northeast MO, southeast IA, and west
central IL.
&&
.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
Issued at 222 PM CST Thu Feb 8 2024
Details:
Friday night, a quick moving disturbance will track across northern
Missouri and central Illinois. This is forecast to bring some light
rain, possibly mixed with snow, to portions of the area. The areas
with the best chances (30-40%) at seeing rainfall are across the
southeast half to two thirds of the CWA. Lows will be in the mid
20s north to mid 30s south.
Saturday through Wednesday, a zonal to NW flow will provide mainly
dry and cool conditions. An upper level wave will sweep across the
upper midwest Sunday afternoon and Sunday night as a larger system
tracks across the lower MS Valley. Slight (20%) chances for snow or
a rain snow mix clip our far south and eastern CWA during this time.
QPF remains further south, thus this may be lowered or removed in
later runs. Highs will be in the upper 30s to mid 40s through
Monday, with 40s widespread by Wednesday.
&&
.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1134 AM CST Thu Feb 8 2024
VFR conditions are expected through the TAF cycle. Strong south
winds gusting over 30 kts will continue this afternoon and
quickly decrease after sunset. Isolated storms are expected to
develop east of the Mississippi River after 21z, but not impact
any of the terminals. In addition, a cold front will move
through after 02z.09 and may bring a shower to DBQ, but
confidence too low to include mention. Winds will turn westerly
late tonight.
&&
.CLIMATE...
Issued at 222 PM CST Thu Feb 8 2024
Record High Temperatures:
February 8:
KBRL: 66/1990
KCID: 57/1925*
KDBQ: 55/1925*
KMLI: 63/1990*
* = have been broken already
February 9:
KDBQ: 51/2009
Record Warm Minimum Temperatures:
February 8:
KDBQ: 37/1938
KMLI: 40/1925
February 9:
KDBQ: 42/1966
KMLI: 43/1966
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Wind Advisory until 6 PM CST this evening for IAZ040>042-
051>054-063>068-076>078-087>089-098-099.
IL...Wind Advisory until 6 PM CST this evening for ILZ015-024>026-
034-035.
MO...Wind Advisory until 6 PM CST this evening for MOZ009-010.
&&
SHORT TERM...Gross
LONG TERM...14
AVIATION...Gross
CLIMATE...GrossHazardous weather outlook, Feb 8, 2:28 PM CST, 2 hours before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 228 PM CST Thu Feb 8 2024 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-092030- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 228 PM CST Thu Feb 8 2024 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT Showers and isolated thunderstorms are expected today. There is a Marginal risk or a level 1 of 5, for severe weather late this afternoon and evening mainly east of a line from Dubuque to Galesburg. The main risks will be small hail and damaging wind. Strong winds gusting up to 40 mph will be possible this afternoon and evening. A wind advisory remains in effect through 6pm this evening. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and evening. GENERAL STORM MOTION OF THE DAY: Movement to the northeast around 60 mph. GROSS
In the hours before
Local storm report, Feb 8, 4:10 PM CST, 18 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
410 PM CST Thu Feb 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM Hail 2 WSW Saint Donatus 42.36N 90.58W
02/08/2024 E0.70 inch Jackson IA Trained Spotter
&&
AELocal storm report, Feb 8, 4:11 PM CST, 17 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
411 PM CST Thu Feb 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM Hail 1 NNW Eldridge 41.65N 90.58W
02/08/2024 E0.25 inch Scott IA NWS Employee
&&
AELocal storm report, Feb 8, 4:16 PM CST, 12 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
416 PM CST Thu Feb 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0413 PM Hail 2 E Asbury 42.52N 90.72W
02/08/2024 E0.88 inch Dubuque IA Public
Nickel estimate a few larger possible.
&&
AELocal storm report, Feb 8, 4:21 PM CST, 7 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
421 PM CST Thu Feb 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM Hail 1 NW Galena 42.43N 90.44W
02/08/2024 M0.25 inch Jo Daviess IL Public
&&
AESpecial weather statement, Feb 8, 4:21 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
421 PM CST Thu Feb 8 2024
ILZ017-018-082300-
Bureau IL-Putnam IL-
421 PM CST Thu Feb 8 2024
...A strong thunderstorm will impact portions of southeastern Bureau
and Putnam Counties through 500 PM CST
...
At 421 PM CST, Doppler radar was tracking a strong thunderstorm over
Sparland, or near Lacon, moving northeast at 55 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could cause minor tree limb damage and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations impacted include...
Hennepin, Spring Valley, DePue, Granville, Ladd, Dalzell, McNabb,
Putnam, Mark, Magnolia, Standard, and Florid.
This includes the following highways...
Interstate 80 in Illinois between mile markers 70 and 72.
Interstate 180 between mile markers 1 and 2.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4110 8935 4112 8934 4115 8933 4115 8951
4142 8917 4111 8916
TIME...MOT...LOC 2221Z 233DEG 49KT 4104 8947
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
SpeckSpecial weather statement, Feb 8, 4:23 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
423 PM CST Thu Feb 8 2024
IAZ054-066-068-ILZ007-009-082300-
Whiteside IL-Carroll IL-Scott IA-Clinton IA-Jackson IA-
423 PM CST Thu Feb 8 2024
...A strong thunderstorm will impact portions of northwestern
Whiteside, central Carroll, northeastern Scott, eastern Clinton and
southeastern Jackson Counties through 500 PM CST
...
At 423 PM CST, Doppler radar was tracking a strong thunderstorm near
Low Moor, or 8 miles west of Clinton, moving northeast at 50 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could cause minor tree limb damage and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations impacted include...
Clinton, Camanche, Fulton, Savanna, Sabula, Low Moor, Andover, Argo
Fay, Thomson, Goose Lake, Bryant, Malone, Wacker, Bulgers Hollow,
Ideal, Teeds Grove, Center Hill, Elvira, South Sabula Lake Park, and
Camp Miss-Elk-Ton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4174 9042 4189 9056 4215 9011 4199 8993
TIME...MOT...LOC 2223Z 233DEG 41KT 4186 9041
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
SpeckThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 8, 2:25 AM CST | Wind Advisory | DVN | Hancock, Henderson, McDonough, Mercer, Rock Island, Warren | 16 hr |
| Feb 8, 3:53 PM CST | Severe Thunderstorm Warning | DVN | Jo Daviess | 37 min |
| Feb 8, 4:21 PM CST | Special Weather Statement | DVN | Putnam | 39 min |
| Feb 8, 4:31 PM CST | Severe Thunderstorm Warning | DVN | Jo Daviess, Stephenson | 29 min |
| Feb 8, 4:41 PM CST | Tornado Warning | DVN | Putnam | 18 min |
| Feb 8, 4:47 PM CST | Severe Thunderstorm Warning | DVN | Stephenson | 13 min |
| Feb 8, 5:31 PM CST | Special Weather Statement | DVN | Whiteside | 14 min |
| Feb 8, 5:32 PM CST | Severe Thunderstorm Warning | DVN | Stephenson | 28 min |
| Feb 8, 5:40 PM CST | Special Weather Statement | DVN | Putnam | 20 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.